Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The generalized Green's function for an $ n$th order linear differential operator


Author: John Locker
Journal: Trans. Amer. Math. Soc. 228 (1977), 243-268
MSC: Primary 34B05; Secondary 47E05
DOI: https://doi.org/10.1090/S0002-9947-1977-0481204-0
MathSciNet review: 0481204
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The generalized Green's function $ K(t,s)$ for an nth order linear differential operator L is characterized in terms of the 2nth order differential operators $ L{L^\ast}$ and $ {L^\ast}L$. The development is operator oriented and takes place in the Hilbert space $ {L^2}[a,b]$. Two features of the characterization are a determination of the jumps occurring in the derivatives of orders n, $ n + 1, \ldots ,2n - 1$ at $ t = s$ and a determination of the boundary conditions satisfied by the functions $ K(a, \cdot )$ and $ K(b,\cdot)$. Several examples are given to illustrate the properties of the generalized Green's function.


References [Enhancements On Off] (What's this?)

  • [1] J. S. Bradley, Generalized Green's matrices for compatible differential systems, Michigan Math. J. 13 (1966), 97-108. MR 32 #7833. MR 0190420 (32:7833)
  • [2] R. C. Brown, Generalized Green's functions and generalized inverses for linear differential systems with Stieltjes boundary conditions, J. Differential Equations 16 (1974), 335-351. MR 50 #5076. MR 0352589 (50:5076)
  • [3] H. Chitwood, Generalized Green's matrices for linear differential systems, SIAM J. Math. Anal. 4 (1973), 104-110. MR 48 #6524. MR 0328182 (48:6524)
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I, II, Pure and Appl. Math., vol. 7, Interscience, New York, 1958, 1963. MR 22 #8302; 32 #6181. MR 0188745 (32:6181)
  • [5] W. W. Elliott, Generalized Green's functions for compatible differential systems, Amer. J. Math. 50 (1928), 243-258. MR 1506668
  • [6] W. H. Greub and W. C. Rheinboldt, Non-self-adjoint boundary value problems in ordinary differential equations, J. Res. Nat. Bur. Standards Sect. B 64B (1960), 83-90. MR 23 #A1093. MR 0123771 (23:A1093)
  • [7] J. Locker, An existence analysis for nonlinear boundary vlaue problems, SIAM J. Appl. Math. 19 (1970), 199-207. MR 42 #578. MR 0265669 (42:578)
  • [8] -, On constructing least squares solutions to two-point boundary value problems, Trans. Amer. Math. Soc. 203 (1975), 175-183. MR 51 #8519. MR 0372303 (51:8519)
  • [9] W. S. Loud, Generalized inverses and generalized Green's functions, SIAM J. Appl. Math. 14 (1966), 342-369. MR 35 #439. MR 0209542 (35:439)
  • [10] -, Some examples of generalized Green's functions and generalized Green's matrices, SIAM Rev. 12 (1970), 194-210. MR 41 #3865. MR 0259223 (41:3865)
  • [11] M. A. Naĭmark, Linear differential operators. I, II, GITTL, Moscow, 1954; English transl., Ungar, New York, 1967, 1968. MR 16, 702; 35 #6885; 41 #7485.
  • [12] W. T. Reid, Generalized Green's matrices for compatible systems of differential equations, Amer. J. Math. 53 (1931), 443-459. MR 1506830
  • [13] -, Generalized Green's matrices for two-point boundary value problems, SIAM J. Appl. Math. 15 (1967), 856-870. MR 36 #2866. MR 0219787 (36:2866)
  • [14] -, Generalized inverses of differential and integral operators, Proc. Sympos. on Theory and Applications of Generalized Inverses of Matrices (Lubbock, Texas, 1968), Texas Tech. Press, Lubbock, Texas, 1968, pp. 1-25. MR 41 #2470. MR 0257821 (41:2470)
  • [15] O. Wyler, On two-point boundary-value problems, Ann. Mat. Pura Appl. (4) 67 (1965), 127-142. MR 31 #4952. MR 0180721 (31:4952)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34B05, 47E05

Retrieve articles in all journals with MSC: 34B05, 47E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0481204-0
Keywords: Generalized Green's function, differential operator, jump conditions, boundary conditions, generalized inverse, quasi-derivatives, Green's formula
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society